arrow-right cart chevron-down chevron-left chevron-right chevron-up close menu minus play plus search share user email pinterest facebook instagram snapchat tumblr twitter vimeo youtube subscribe dogecoin dwolla forbrugsforeningen litecoin amazon_payments american_express bitcoin cirrus discover fancy interac jcb master paypal stripe visa diners_club dankort maestro trash

Shopping Cart


MiddlesexMD

Q: What’s with this period after three years of HT?

by Dr. Barb DePree MD


You say you’ve had a period and some breast tenderness after three years of hormone therapy (HT). I hope you’ll make an appointment with your health care provider: Any bleeding that occurs postmenopausally (after 12 months with no bleeding) is considered “abnormal uterine bleeding” and it really deserves evaluation. This is true whether or not you’re on HT.

The evaluation is usually an endometrial biopsy, a quite simple office procedure. Women on hormone therapy are at very low risk of developing uterine cancer, but we still want to make sure the proper evaluation takes place. Usually the biopsy is completely benign or normal, and we aren’t able to explain why it happened.

You asked. Dr. Barb answered.When the bleeding is accompanied by other associated symptoms, like breast soreness, it is tempting to attribute it to a “last hurrah” or one last period, but that is unlikely. Any missed doses of the HT or changes in dosing can occasionally contribute to some breakthrough bleeding. The most likely scenario is that the hormone therapy contributed to the symptoms of the breast soreness and the bleeding, but without any changes it’s hard to explain why that might have happened now, three years after menopause.

Again, evaluation usually confirms that all is normal, but it’s worth making the effort to be sure!

 

 


0 comments


Leave a comment

Please note, comments must be approved before they are published